Alabama, 2003

Hail in Alabama, June 19, 2003

June 19, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 19, 1:00 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 19, 1:00 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT THU JUN 19 2003

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...MAINLY
DURING THE EVENING.  SOME COULD BE STRONG UNTIL THE SUN SETS. THEY
SHOULD DEVELOP AGAIN FRIDAY AS A FRONT MOVES SOUTH ACROSS THE AREA...
BUT STORMS SHOULD BE LESS NUMEROUS THAN THE PAST FEW DAYS...
ESPECIALLY ACROSS OUR NORTHERN COUNTIES AS DRIER AIR SPREADS SOUTH.
THE FRONT...BY DEFINITION A COLD FRONT...IS EXPECTED TO PUSH THROUGH
THE ENTIRE FORECAST AREA. DRIER AND STABLE AIR FLOWS INTO THE REGION
THROUGH THE WEEKEND...AS A LARGE SURFACE HIGH DROPS SOUTH FROM CANADA
AND BUILDS INTO THE SOUTHEAST. FRONTS USUALLY HAVE TROUBLE GETTING
THIS FAR SOUTH THIS TIME OF YEAR...BUT IT WILL BE HELPED ALONG BY A
GOOD NORTHWEST UPPER FLOW THAT DEVELOPS AS A DEEP UPPER LOW DEVELOPS
OVER THE EASTERN US THEN MOVES OFF THE MID ATLANTIC COAST. WE SHOULD
GET BACK INTO A SUMMER PATTERN NEXT WEEK AS MOISTURE GRADUALLY
RETURNS. LOW TEMPERATURES WILL DROP WELL INTO THE 60S OVER THE
WEEKEND AND MAYBE EVEN UPPER 50S SOME SPOTS...THEN REBOUND NEXT WEEK
AS A THE HIGH MOVES EAST AND A SOUTHERLY FLOW RETURNS.

.PRELIMINARY NUMBERS...
BHM 69 86 62 88 64 / 40 30 00 00
MGM 72 89 67 91 67 / 40 40 00 00

.BHM...NONE.
Hazardous weather outlook, Jun 19, 12:30 PM CST, 3 hours 23 minutes before
ALZ011>015-017>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

EVEN THOUGH WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST
SEVERAL DAYS...CHANGES WILL BE ON THE WAY.  A FRONT LOCATED
ACROSS CENTRAL TENNESSEE WILL BEGIN TO SLOWLY MOVE SOUTHWARD INTO
ALABAMA.  OUT AHEAD OF THIS FRONT...WEAK SURFACE BOUNDARIES REMAIN
FROM SOME OF OUR PREVIOUS DAYS THUNDERSTORMS.  SCATTERED SHOWERS AND
THUNDERSTORM WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND
EVENING HOURS.  THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 19, 11:07 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT THU JUN 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 AM    CENTRE                    AL   WIND DAMAGE
06/19/03   CHEROKEE                       POWER LINES WERE BOWN
                                          DOWN IN CENTRE.
Local storm report, Jun 19, 11:07 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT THU JUN 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 AM    CENTRE                    AL   WIND DAMAGE
06/19/03   CHEROKEE                       POWER LINES WERE BLOWN
                                          DOWN IN CENTRE.
Special weather statement, Jun 19, 3:43 PM CST, 10 minutes before
ALZ024-192220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT THU JUN 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 520 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ADAMSVILLE...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...GRAYSVILLE...GARDENDALE...MINOR...FULTONDALE...BIRMINGHAM
AND BIRMINGHAM AIRPORT THROUGH 520 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3358 8715 3335 8693 3353 8660 3379 8676

The radar

The Birmingham radar (KBMX), 46 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
June 19, 3:53 PM CST
Where
Jefferson County, Forestdale
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.583, -86.850

Three quarter inch diameter size hail was reported in Forestdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369731.